Hail, Wilkes
- When
- May 8, 9:15 PM EST to 9:35 PM EST
- Where
- Wilkes County, Millers Creek
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.183, -81.233
An isolated severe thunderstorm resulted in trees down across central parts of the county and one report of penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated severe thunderstorm resulted in trees down across central parts of the county and one report of penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 9:00 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1000 PM EDT SAT MAY 8 2004 .DISCUSSION... EVENING UPDATE TO ACCOUNT FOR HIGHER POPS IN ADVANCE OF CLUSTER OF STORMS PROGRESSING EAST ALONG THE NC/VA STATE LINE. PRECIPITATION HEADING INTO LESS FAVORABLE AIR TO MAINTAIN ORGANIZATION SO ANTICIPATE A GRADUAL DECREASE IN INTENSITY/COVERAGE. HAVE INCREASED CLOUD COVER IN THE SOUTH...BUT ALSO AS THE NIGHT PROGRESSES THE AMOUNT SHOULD BE ON THE DECREASE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && DS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 602 AM EDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>003-018>020-VAZ007-009-010-012-015-016-091000- ALLEGHANY NC-ASHE-BLAND-CARROLL-GRAYSON-SMYTH-SURRY-TAZEWELL-WATAUGA- WILKES-WYTHE-YADKIN- 602 AM EDT SAT MAY 8 2004 .DAY ONE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON...LASTING INTO EARLY EVENING. A FEW OF THESE STORMS MAY STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059- WVZ042>045-091000- ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM- CAMPBELL-CASWELL-CHARLOTTE-CRAIG-FLOYD-FRANKLIN-GILES-GREENBRIER- HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI- ROANOKE-ROCKBRIDGE-ROCKINGHAM-STOKES-SUMMERS- 602 AM EDT SAT MAY 8 2004 .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1002 PM EDT SAT MAY 8 2004 NCZ019-090200- WILKES NC- 1002 PM EDT SAT MAY 8 2004 SLOW MOVING THUNDERSTORMS WILL MOVE OUT OF THE NORTH CAROLINA HIGHLANDS AND INTO THE FOOTHILL PORTION OF WILKES COUNTY BETWEEN 10:00 PM AND MIDNIGHT. THESE STORMS HAVE A HISTORY OF PRODUCING HEAVY RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...AND FREQUENT CLOUD TO GROUND LIGHTNING. HEAVY DOWN POURS MAY PRODUCE SUDDEN LOCALIZE FLOODING OF STREETS...CREEKS AND STREAMS. EXERCISE CAUTION IF YOU WILL BE DRIVING TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RCS
The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398502, 5398503, 5398504, 5398505.